Botox Side Effects

Share on FacebookTweet about this on TwitterShare on StumbleUponShare on RedditPin on Pinterest

Botox Side Effects?1

The potential complications of Botox® range from very minor side effects to life-threatening conditions. Generally, however, Botox® is very safe for use on patients. Side effects are not common and are usually very minor. When making the decision whether or not to use Botox®, it is important to be aware that Botox® has been in use for over 20 years and has proven to be both safe and effective.

Despite the relative safety of Botox®, the drug is only safe when administered by a properly trained medical doctor who understands the medication and its potential risks and benefits.

The side effects a patient is most likely to encounter are as follows:

Botox Side Effects
  • Upper Lid or Brow Ptosis (Droop): This is caused by migration of the injected toxin into nearby lid muscles. These muscles become paralyzed as well and prevent lid opening. This effect usually lasts from 3 to 5 weeks. In the mean time, certain drops can be prescribed to partially alleviate this drooping of the lid.

  • Bruising: If a small vein is lacerated during injection, it is possible to get a small amount of bruising. This is true of any injection, including one of Botox®. The risk of bruising is higher for patients on aspirin, vitamin E, NSAIDS, or other blood thinning medications such as Plavix or Coumadin.

  • Headache: Headaches are not common but are possible after Botox® injections.

  • Respiratory Depression: Respiratory depression is an extremely uncommon, yet possible side effect of Botox® injection. If the injected toxin is injected into the arterial circulation (blood stream), it can paralyze muscles throughout the body, including those necessary for breathing. If these muscles are paralyzed, death can occur within minutes. In this situation, a patient would need mechanical ventilation until the effects of the toxin subside. This side effect exemplifies the fact that Botox® should only be given by an appropriately trained medical doctor.

1. Malhotra PS. BOTOX® Injections to Improve Facial Aesthetics. http://emedicine.medscape.com/article/841964-overview: Medscape Reference; 2012.